Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Great Falls, MT

August 6, 2009Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 6, 2009, 1:04 PM MDT for Beaverhead County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2009, 1:04 PM MDT (19:04 UTC)
Expired
Aug 6, 2009, 1:45 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 226 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 12:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:45 AM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 6, 11:45 AM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT THU AUG 6 2009

.UPDATE...
MAIN CHANGE TO THE FORECAST WAS TO LOWER THE CHANCES OF
PRECIPITATION AND ALSO SKY COVER OVER A PORTION OF SOUTHWEST
MONTANA FOR THIS MORNING. IN FACT LOWERED THE CHANCES OF
PRECIPITATION IN A FEW AREAS TO WHERE PRECIPITATION WOULD NOT BE
MENTIONED. ALSO LOWERED THE CHANCES OF PRECIPITATION OVER A
PORTION OF THE PLAINS FOR THIS MORNING. HARD TO TELL WHAT WILL
TRANSPIRE THIS AFTERNOON BUT THINK THUNDERSTORMS WILL DEVELOP OVER
SOUTHWEST MONTANA THEN SPREAD NORTHEAST. STILL APPEARS TO BE A
RISK OF STRONGER THUNDERSTORMS BUT MAINLY OVER SOUTHWEST MONTANA
AT LEAST THROUGH THIS AFTERNOON. BLANK

&&

.AVIATION...
UPDATED 1745Z
VFR CONDITIONS SHOULD PREVAIL FOR THE FORECAST PERIOD WITH MVFR AND
IFR POSSIBLE NEAR SHOWERS AND THUNDERSTORMS AS WELL AS AT THE VERY
END OF THE FORECAST WHEN MORE STRATIFORM PRECIPITATION BEGINS.
EXPECTING SIGNIFICANT RAINFALL AND LOW CEILINGS THROUGHOUT TONIGHT
AND TOMORROW CAUSING MOUNTAIN OBSCURATION. WINDS SHOULD GENERALLY BE
LIGHT BUT GUSTY ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS AND
STRONGER SHOWERS.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT THU AUG 6 2009/

TODAY THROUGH SATURDAY...FORECAST AREA REMAINS ON TRACK FOR SEVERAL
DAYS OF WET AND UNSETTLED WEATHER AS A LARGE UPPER LEVEL LOW SWINGS
INLAND FROM NORTHERN CALIFORNIA TO THE NORTHERN ROCKIES. SCATTERED
SHOWERS AND THUNDERSTORMS ARE ALREADY STREAMING INTO WESTERN
PORTIONS OF MY FORECAST AREA AND ARE EXPECTED TO INCREASE IN
STRENGTH AND COVERAGE THROUGH THE DAY. LATE AFTERNOON THROUGH THIS
EVENING A FEW STORMS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA
COULD BECOME SEVERE WITH STRONG AND DAMAGING WINDS THE PRIMARY
THREAT. THE BULK OF THE STORM SYSTEM MOVES INTO THE NORTHERN ROCKIES
LATE TONIGHT THROUGH FRIDAY NIGHT. WIDESPREAD RAIN AND MODERATE TO
HEAVY RAIN SHOWERS WITH SCATTERED TO NUMEROUS EMBEDDED THUNDERSTORMS
ARE EXPECTED. THERE COULD ALSO BE A CHANCE FOR A FEW STORMS TO
BECOME SEVERE FRIDAY AFTERNOON AND EVENING...MAINLY IN SOUTHERN
PORTIONS OF THE FORECAST AREA. WIDESPREAD PRECIPITATION CONTINUES
INTO SATURDAY MORNING BEFORE THE UPPER TROUGH FINALLY BEGINS TO MOVE
EAST OF MY FORECAST AREA AND RAIN TAPERS OFF TO SCATTERED SHOWERS
SATURDAY AFTERNOON. THE COMBINATION OF CLOUD COVER AND PRECIPITATION
IS EXPECTED TO KEEP TEMPERATURES BELOW SEASONAL AVERAGES THROUGH
THE ENTIRE SHORT TERM PERIOD. MPJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...AS STRONG UPPER-LEVEL LOW
CONTINUES TO MOVE EASTWARD PRECIPITATION WILL GRADUALLY EXIT THE
FORECAST AREA SO TAPERED POPS FROM WEST TO EAST THROUGH SATURDAY
NIGHT AND SUNDAY. SOME DIFFERENCES BETWEEN THE GFS AND ECMWF IN
TERMS OF AMOUNT OF LINGERING MOISTURE BUT AS A WEAK UPPER-LEVEL
RIDGE BUILDS ON SUNDAY OVER THE AREA...AM ANTICIPATING DRIER
CONDITIONS SO LEANED MORE TOWARDS THE GFS SOLUTION DURING THE TIME
FRAME. IN ADDITION...CLOUDS MAY BE SLOW TO CLEAR OUT WHICH WILL KEEP
COOLER THAN AVERAGE TEMPERATURES AGAIN ON SUNDAY. DRIER CONDITIONS
EXPECTED TO CONTINUE THROUGH MONDAY AND TEMPERATURES WILL RETURN TO
SEASONAL LEVELS. OUR NEXT WEATHER SYSTEM WILL ARRIVE ON MONDAY NIGHT
AND TUESDAY AS YET ANOTHER TROUGH OF LOW PRESSURE MOVES INTO THE
PACIFIC NORTHWEST...HOWEVER THIS ONE APPEARS TO HAVE LESS MOISTURE
ASSOCIATED WITH IT AND WILL STAY FARTHER NORTH AS WELL. BOTH GFS AND
EC WANT TO BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA ON
MONDAY NIGHT AND WHILE LITTLE MOISTURE WILL BE AVAILABLE...DID
INCREASE POPS TO SLIGHT CHANCE BOTH MONDAY AND TUESDAY PM DUE TO THE
POSSIBILITY FOR DIURNAL HEATING AND INSTABILITY. MLS

WEDNESDAY THROUGH THURSDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. BOTH GFS
AND ECMWF INDICATE WEAK SHORTWAVE TROUGHS AND RIDGES MOVING OVER THE
FORECAST AREA IN A SOUTHWEST TO WESTERLY FLOW ALOFT BUT AT DIFFERENT
TIMES. AN UNSETTLED PERIOD IS EXPECTED...AND DUE TO THE UNCERTAINTY
OF TIMING...PRECIPITATION PROBABILITIES WERE KEPT NEAR
CLIMATOLOGICAL AVERAGES. ISOLATED SHOWERS AND MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION.
SHOWERS AND THUNDERSTORMS SHOULD BE A LITTLE MORE NUMEROUS OVER THE
WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE
NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES.   EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  53  68  52 /  40  70  80  80
CTB  69  50  63  49 /  60  60  90  90
HLN  79  56  72  53 /  50  70  80  70
BZN  80  53  78  49 /  50  60  60  60
WEY  75  41  63  38 /  40  50  50  60
DLN  76  50  67  46 /  60  60  70  70
HVR  76  52  71  51 /  40  60  80  80
LWT  73  52  70  49 /  60  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 5:28 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 AM MDT THU AUG 6 2009

MTZ008-012-014-015-050>055-071200-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
528 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWEST MONTANA
AND SOUTHERN PORTIONS OF CENTRAL MONTANA TODAY AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH
SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD
BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-044>049-071200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
528 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MONTANA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH
SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. PERIODS OF HEAVY
RAIN ARE EXPECTED...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 12:44 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1244 PM MDT THU AUG 6 2009

MTZ008-061930-
BEAVERHEAD MT-
1244 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 130 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTH FORK...OR 12 MILES NORTH OF
SALMON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BEAVERHEAD COUNTY...
  RURAL NORTHWESTERN BEAVERHEAD COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4577 11386 4575 11381 4583 11373 4584 11363
      4587 11359 4576 11337 4577 11336 4562 11297
      4532 11374 4541 11379 4550 11378 4552 11384
      4559 11382 4560 11389 4566 11393
TIME...MOT...LOC 1844Z 224DEG 29KT 4535 11395

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:44 PM MDTSpecial Weather StatementTFX46 min
Aug 6, 1:46 PM MDTSevere Thunderstorm WarningTFXBeaverhead44 min
Aug 6, 2:27 PM MDTFlash Flood WatchTFX31 hr
Aug 6, 2:50 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark55 min
Aug 6, 3:45 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson45 min
Aug 6, 4:25 PM MDTSpecial Weather StatementTFXSilver Bow50 min
Aug 6, 4:32 PM MDTSevere Thunderstorm WarningTFXMeagher43 min
Aug 6, 4:36 PM MDTSpecial Weather StatementTFXBroadwater39 min
Aug 6, 4:58 PM MDTSpecial Weather StatementTFXCascade47 min
Aug 6, 5:02 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher43 min
Aug 6, 5:12 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin48 min
Aug 6, 5:19 PM MDTSevere Thunderstorm WarningTFXMeagher41 min
Aug 6, 5:22 PM MDTSpecial Weather StatementTFXBroadwater53 min
Aug 6, 5:30 PM MDTSevere Thunderstorm WarningTFXGallatin, Meagher60 min
Aug 6, 5:33 PM MDTSpecial Weather StatementTFXJefferson42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.